Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 279, NWS Indianapolis, IN

July 14, 2006Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 14, 2006, 3:38 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 3:38 PM EDT (19:38 UTC)
Expired
Jul 14, 2006, 4:30 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Jackson County, IN, Lawrence County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 141938
SVRIND
INC071-093-142030-
/O.NEW.KIND.SV.W.0279.060714T1938Z-060714T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BEDFORD...

* UNTIL 430 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BEDFORD...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 345 PM EDT...
  MEDORA AROUND 425 PM EDT...
  BROWNSTOWN AROUND 430 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3889 8665 3874 8665 3869 8659 3870 8638
      3879 8626 3879 8600 3894 8598 3894 8631

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 142003
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT FRI JUL 14 2006

INC071-093-142030-
/O.CON.KIND.SV.W.0279.000000T0000Z-060714T2030Z/
JACKSON-LAWRENCE-
403 PM EDT FRI JUL 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN LAWRENCE AND SOUTHWESTERN JACKSON COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF MEDORA...OR ABOUT 8 MILES EAST OF
BEDFORD...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDORA AROUND 420 PM EDT...
  BROWNSTOWN AROUND 430 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3891 8645 3876 8652 3872 8646 3870 8638
      3879 8626 3879 8600 3894 8598 3894 8631

$$

JOHNSON
000 
WWUS53 KIND 142026
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT FRI JUL 14 2006

INC071-093-142036-
/O.EXP.KIND.SV.W.0279.000000T0000Z-060714T2030Z/
JACKSON-LAWRENCE-
426 PM EDT FRI JUL 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE AND
SOUTHWESTERN JACKSON COUNTIES EXPIRES AT 430 PM EDT...

LAT...LON 3891 8645 3876 8652 3872 8646 3870 8638
      3879 8626 3879 8600 3894 8598 3894 8631

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
252 PM EDT FRI JUL 14 2006

.DISCUSSION FOR ZONES AND GRIDS...
THUNDERSTORM CHANCES THIS EVENING AND TEMPERATURES IN THE REST OF
THE FORECAST WILL BE THE MAIN FORECAST FOCUS FOR TODAY.

THUNDERSTORMS THIS AFTERNOON WERE PRIMARILY ACROSS NORTHERN
INDIANA...NORTHEAST ILLINOIS AND NEAR THE OHIO RIVER.  EVEN THOUGH
THUNDERSTORM ACTIVITY TO OUR WEST HAS BEEN MINIMAL SO FAR THIS
AFTERNOON...DEVELOPMENT IS EXPECTED ESPECIALLY ACROSS THE NORTHERN
AND EASTERN PARTS OF OUR FORECAST AREA.  WATER VAPOR IR SHOWS A WELL
DEFINED UPPER TROUGH FROM MICHIGAN UPPER PENINSULA TO NORTHWEST
ILLINOIS.  THERE WAS ALSO A MID LEVEL CIRCULATION OVER SOUTHEAST
MISSOURI. THE MID LEVEL CIRCULATION WILL TRACK INTO KENTUCKY THIS
EVENING...WHILE THE UPPER TROUGH MOVES EAST ACROSS NORTHERN
INDIANA.  NAM SHOWS A SHARP INCREASE IN CONVECTION ACROSS NORTHERN
PARTS OF OUR FORECAST AREA AS THE UPPER TROUGH MOVES EASTWARD.  THUS
WILL CONTINUE LIKELY POPS THERE WHILE CHANCE POPS WILL BE THE RULE
ELSEWHERE. THUNDERSTORMS WILL END MOST AREAS NEAR OR SHORTLY AFTER
MIDNIGHT AS TROUGH CONTINUES EASTWARD.

WITH SOME PRECIPITATION THIS EVENING...WILL GO CLOSER TO COOLER MET
FWC MOS TEMPERATURES TONIGHT. STRONG UPPER RIDGE OVER OVER THE
CENTRAL PLAINS WILL BUILD EAST TOWARDS INDIANA NEXT FEW DAYS. BOTH
GFS AND NAM INCREASE 850 MB TEMPERATURES TO AROUND 20 DEGREES
CELSIUS SATURDAY...THE LOWER 20S SUNDAY AND SOME AREAS TO THE MID
20S ON MONDAY. SOME OF THE GUIDANCE TEMPERATURES SUGGEST HIGHS IN
THE UPPER 90S BY SUNDAY OR MONDAY. WILL NOT GO QUITE THAT WARM THAT
QUICKLY SINCE SOIL IS STILL HIGH. NEVERLESS TEMPERATURES IN THE MID
90S ARE POSSIBLE AND HEAT INDEX VALUES MAY REACH 105 IN OUR WEST AND
SOUTHWEST BY MONDAY.

GFS AND DGEX START TO WEAKEN UPPER RIDGE A LITTLE THURSDAY AND
FRIDAY AS A WEAK TROUGH MOVES INTO THE GREAT LAKES.  THIS MAY RESULT
IN A SLIGHT MODERATION OF TEMPERATURES AND A SLIGHT CHANCE OF
THUNDERSTORMS TOWARDS THE END OF OUR 7 DAY FORECAST.

&&

.AVIATION...DISCUSSION FOR 141800Z TAF ISSUANCE. OLD OUTFLOW
BOUNDARY FM LAST NIGHT/S CONVECTION CURRENTLY EXTENDING FM FAR NW
IND SWWD INTO SRN IL. THIS SHOULD SERVE AS A FOCUS FOR TSTM DVLPMT
OVR THE NEXT COUPLE OF HRS AS CONVECTIVE TEMPS ARE JUST ABOUT
REACHED. XPCTG A BROKEN LINE OF CONVECTION TO MOV ACRS THE AREA LTR
THIS AFT IN ASSOCIATION WITH OUTFLOW. APPEARS BEST THREAT FOR
CONVECTION DIRECTLY AFFECTING THE TERMINALS WL BE THRU ABOUT
142200Z...ALTHOUGH A LINGERING THREAT MAY EXIST TIL ABOUT 150200Z
WHEN UPPR SYS PASSES THRU. HI P-WATER VALUES SUGGEST IFR CONDS IN
TSTMS.

CROSSOVER TEMPS SUGGEST FOG WL PROB FORM AGAIN TONIGHT...BUT WITH
SOME DRIER AIR FILTERING IN...FOG MAY NOT BE QUITE AS DENSE AS THE
PAST COUPLE OF NIGHTS. CURRENT THINKING AREAS OF MVFR TYPE FOG
SHOULD DVLP TOWARDS 150600Z.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JEH
AVIATION...JAS
Hazardous weather outlook, Jul 14, 5:05 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 AM EDT FRI JUL 14 2006

INZ021-028>031-035>049-051>057-060>065-067>072-150915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
405 AM CDT FRI JUL 14 2006 /505 AM EDT FRI JUL 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE HIGHEST
CHANCES FOR SEVERE WEATHER WILL LIKELY BE THIS AFTERNOON INTO THE
EVENING HOURS. AT THIS TIME...THE MAIN HAZARDS ARE EXPECTED TO BE
ISOLATED DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. FLOODING
OF ROADWAYS...SMALL CREEKS...AND STREAMS WILL ALSO BE A THREAT IN
AREAS WHERE HEAVY RAIN OCCURS. LIGHTNING IS A THREAT WITH ALL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES WILL LIKELY REACH THE LOWER 90S SATURDAY THROUGH
NEXT WEEK. THESE TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL
CAUSE HEAT INDICES TO POTENTIALLY EXCEED 100 DEGREES IN MANY
AREAS...ESPECIALLY LATE IN THE WEEKEND AND EARLY NEXT WEEK. HEAT
INDICES AT THESE LEVELS ARE POTENTIALLY DANGEROUS TO VULNERABLE
MEMBERS OF THE POPULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:32 PM EDTSevere Thunderstorm WarningINDJackson, Jennings43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.